Alert archive / California / Wind Advisories in 2020

Wind Advisory 2, NWS Phoenix, AZ

January 28, 2020Imperial County, Riverside County, San Bernardino County, California; La Paz County, Arizona

NWS Phoenix, AZ issued this wind advisory at Jan 28, 2020, 2:09 AM PST for Imperial County, Riverside County, San Bernardino County, California; La Paz County, Arizona. It took effect at Jan 29, 2020, 10:00 AM PST. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Jan 28, 2020, 2:09 AM PST (10:09 UTC)
In effect from
Jan 29, 2020, 10:00 AM PST
Expired
Jan 29, 2020, 5:02 PM PST
In force
7 hr
Issued by
NWS Phoenix, AZ

Counties La Paz County, AZ, Imperial County, CA, Riverside County, CA, San Bernardino County, CA

The radar

The Yuma radar (KYUX), 164 km from the middle of the area, began a volume at 10:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 10.2 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 2020-01-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 2020-01-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2001 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
-35 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

237 
WWUS75 KPSR 281009
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
309 AM MST Tue Jan 28 2020

AZZ530-CAZ560-561-564-568>570-282300-
/O.NEW.KPSR.WI.Y.0002.200129T1800Z-200130T0400Z/
Parker Valley-Joshua Tree NP West-Joshua Tree NP East-
Chuckwalla Mountains-Chiriaco Summit-Palo Verde Valley-
Chuckwalla Valley-
Including the cities of Parker, Ehrenberg, Cottonwood Visitor, 
Lost Horse-Keys Village, Imperial Hot Mineral Springs, 
Chiriaco Summit, Blythe, Palo Verde, Ripley, and Midland
309 AM MST Tue Jan 28 2020 /209 AM PST Tue Jan 28 2020/

...WIND ADVISORY IN EFFECT FROM 11 AM MST /10 AM PST/ TO 9 PM MST
/8 PM PST/ WEDNESDAY...

* WHAT...North winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...In Arizona, Parker Valley. In California, Western 
  portion of Joshua Tree National Park, Eastern portion of 
  Joshua Tree National Park, Chuckwalla Mountains, Chiriaco 
  Summit, Palo Verde Valley and Chuckwalla Valley.

* WHEN...From 11 AM MST /10 AM PST/ to 9 PM MST /8 PM PST/ 
  Wednesday.

* IMPACTS...Difficult driving conditions, especially for larger 
  vehicles traveling along roads with crosswinds. Light, 
  unsecured objects may become airborne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$
5 follow-up statements
435 
WWUS75 KPSR 282158
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
258 PM MST Tue Jan 28 2020

AZZ530-CAZ560-561-564-568>570-291200-
/O.CON.KPSR.WI.Y.0002.200129T1800Z-200130T0400Z/
Parker Valley-Joshua Tree NP West-Joshua Tree NP East-
Chuckwalla Mountains-Chiriaco Summit-Palo Verde Valley-
Chuckwalla Valley-
Including the cities of Parker, Ehrenberg, Cottonwood Visitor, 
Lost Horse-Keys Village, Imperial Hot Mineral Springs, 
Chiriaco Summit, Blythe, Palo Verde, Ripley, and Midland
258 PM MST Tue Jan 28 2020 /158 PM PST Tue Jan 28 2020/

...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM MST /10 AM PST/ TO
9 PM MST /8 PM PST/ WEDNESDAY...

* WHAT...North winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...In Arizona, Parker Valley. In California, Joshua Tree 
  National Park, Chuckwalla Mountains, Chiriaco Summit, and Palo 
  Verde Valley.

* WHEN...From 11 AM MST /10 AM PST/ to 9 PM MST /8 PM PST/ 
  Wednesday.

* IMPACTS...Difficult driving conditions, especially for larger 
  vehicles traveling along roads with crosswinds. Light, 
  unsecured objects may become airborne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$
259 
WWUS75 KPSR 291021
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
321 AM MST Wed Jan 29 2020

AZZ530-CAZ560-561-564-568>570-292230-
/O.CON.KPSR.WI.Y.0002.200129T1800Z-200130T0400Z/
Parker Valley-Joshua Tree NP West-Joshua Tree NP East-
Chuckwalla Mountains-Chiriaco Summit-Palo Verde Valley-
Chuckwalla Valley-
Including the cities of Parker, Ehrenberg, Cottonwood Visitor, 
Lost Horse-Keys Village, Imperial Hot Mineral Springs, 
Chiriaco Summit, Blythe, Palo Verde, Ripley, and Midland
321 AM MST Wed Jan 29 2020 /221 AM PST Wed Jan 29 2020/

...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM MST /10 AM PST/
THIS MORNING TO 9 PM MST /8 PM PST/ THIS EVENING...

* WHAT...North winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...In Arizona, Parker Valley. In California, Palo Verde
  Valley, Chiriaco Summit, Joshua Tree National Park, Chuckwalla 
  Valley and Chuckwalla Mountains.

* WHEN...From 11 AM MST /10 AM PST/ this morning to 9 PM MST /8 
  PM PST/ this evening.

* IMPACTS...Difficult driving conditions, especially for larger 
  vehicles traveling along roads with crosswinds. Light, 
  unsecured objects may become airborne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$
980 
WWUS75 KPSR 291140
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
440 AM MST Wed Jan 29 2020

CAZ562-566-292345-
/O.EXB.KPSR.WI.Y.0002.200129T1800Z-200130T0200Z/
Imperial County Southwest-Imperial County West-
Including the cities of Coolidge Springs, Salton City, Winona, 
Coyote Wells, Ocotillo, and Plaster City
340 AM PST Wed Jan 29 2020

...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 6 PM PST
THIS EVENING...

* WHAT...North winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Southwest corner of Imperial County and Western 
  Imperial County.

* WHEN...From 10 AM this morning to 6 PM PST this evening.

* IMPACTS...Difficult driving conditions, especially for larger 
  vehicles traveling along roads with crosswinds. Light, 
  unsecured objects may become airborne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$

AZZ530-CAZ560-561-564-568>570-292345-
/O.CON.KPSR.WI.Y.0002.200129T1800Z-200130T0400Z/
Parker Valley-Joshua Tree NP West-Joshua Tree NP East-
Chuckwalla Mountains-Chiriaco Summit-Palo Verde Valley-
Chuckwalla Valley-
Including the cities of Parker, Ehrenberg, Cottonwood Visitor, 
Lost Horse-Keys Village, Imperial Hot Mineral Springs, 
Chiriaco Summit, Blythe, Palo Verde, Ripley, and Midland
440 AM MST Wed Jan 29 2020 /340 AM PST Wed Jan 29 2020/

...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM MST /10 AM PST/
THIS MORNING TO 9 PM MST /8 PM PST/ THIS EVENING...

* WHAT...North winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...In Arizona, Parker Valley. In California, Palo Verde
  Valley, Chiriaco Summit, Joshua Tree National Park, Chuckwalla 
  Valley and Chuckwalla Mountains.

* WHEN...From 11 AM MST /10 AM PST/ this morning to 9 PM MST /8 
  PM PST/ this evening.

* IMPACTS...Difficult driving conditions, especially for larger 
  vehicles traveling along roads with crosswinds. Light, 
  unsecured objects may become airborne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$
663 
WWUS75 KPSR 292046
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
146 PM MST Wed Jan 29 2020

AZZ530-CAZ560-561-564-568>570-300400-
/O.CON.KPSR.WI.Y.0002.000000T0000Z-200130T0400Z/
Parker Valley-Joshua Tree NP West-Joshua Tree NP East-
Chuckwalla Mountains-Chiriaco Summit-Palo Verde Valley-
Chuckwalla Valley-
Including the cities of Parker, Ehrenberg, Cottonwood Visitor, 
Lost Horse-Keys Village, Imperial Hot Mineral Springs, 
Chiriaco Summit, Blythe, Palo Verde, Ripley, and Midland
146 PM MST Wed Jan 29 2020 /1246 PM PST Wed Jan 29 2020/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM MST /8 PM PST/ THIS
EVENING...

* WHAT...North winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...In Arizona, Parker Valley. In California, Palo Verde 
  Valley, Chiriaco Summit, Joshua Tree National Park, Chuckwalla 
  Valley and Chuckwalla Mountains.

* WHEN...From 11 AM MST /10 AM PST/ this morning to 9 PM MST /8 
  PM PST/ this evening.

* IMPACTS...Difficult driving conditions, especially for larger 
  vehicles traveling along roads with crosswinds. Light, 
  unsecured objects may become airborne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$

CAZ562-566-300200-
/O.CON.KPSR.WI.Y.0002.000000T0000Z-200130T0200Z/
Imperial County Southwest-Imperial County West-
Including the cities of Coolidge Springs, Salton City, Winona, 
Coyote Wells, Ocotillo, and Plaster City
1246 PM PST Wed Jan 29 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM PST THIS EVENING...

* WHAT...North winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Southwest corner of Imperial County and Western 
  Imperial County.

* WHEN...From 10 AM this morning to 6 PM PST this evening.

* IMPACTS...Difficult driving conditions, especially for larger 
  vehicles traveling along roads with crosswinds. Light, 
  unsecured objects may become airborne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$
221 
WWUS75 KPSR 300102
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
602 PM MST Wed Jan 29 2020

AZZ530-CAZ560-561-564-568>570-300215-
/O.CAN.KPSR.WI.Y.0002.000000T0000Z-200130T0400Z/
Parker Valley-Joshua Tree NP West-Joshua Tree NP East-
Chuckwalla Mountains-Chiriaco Summit-Palo Verde Valley-
Chuckwalla Valley-
602 PM MST Wed Jan 29 2020 /502 PM PST Wed Jan 29 2020/

...WIND ADVISORY IS CANCELLED...

Winds will continue to decrease in speed through this evening 
with gusts falling below 30 mph.

$$

CAZ562-566-300215-
/O.CAN.KPSR.WI.Y.0002.000000T0000Z-200130T0200Z/
Imperial County Southwest-Imperial County West-
502 PM PST Wed Jan 29 2020

...WIND ADVISORY IS CANCELLED...

Winds have decreased substantially in speed, and will weaken
further through the evening. 

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this wind advisory went out at Jan 27, 9:15 PM PST, 4 hours 54 minutes earlier.

Area forecast discussion, Jan 27, 9:15 PM PST, 4 hours 54 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
1015 PM MST Mon Jan 27 2020

.UPDATE...Updated Aviation Discussion.

&&

.SYNOPSIS...
High pressure resumes across Arizona today and tomorrow with
plenty of sunshine and warm afternoon temperatures. A disturbance
will move through Arizona on Wednesday bringing a slight chance
of light showers mostly to the high terrain north and east of
Phoenix, and gusty winds over southeast California and southwest
Arizona. A strong ridge of high pressure will build in behind
Wednesday's disturbance to cause another warming trend into this
weekend when highs will climb into the mid to upper 70s.

&&

.DISCUSSION...
Clear skies have returned to the forecast area in the wake of
yesterday's fast moving shortwave. Ample sunshine has allowed
temperatures to reach 70 degrees for many locations with a few
more hours of daytime heating remaining. Expect a few afternoon
breezes with gusts of 10-20 mph before calming after sunset.
Overnight temperatures will be a few degrees cooler than yesterday
given the clear skies. Pleasant weather continues Tuesday with
highs again in the low 70s.

Attention is primarily focused on another Pacific shortwave,
currently positioned just off the Northern California coast, that
is forecast to move onshore and dig south through Arizona on
Wednesday. While the dynamics with this system appear to be more
robust than yesterday's system, available moisture sufficient for
desert showers is not certain. If the system moves too far inland
before digging south, and/or if low level atmospheric moisture
dries too much by Wednesday, precipitation chances will remain
confined to the Arizona High Country. In this case, light showers
could creep into the mountains of eastern Maricopa and southern
Gila Counties where midlevel moisture will be adequate. The majority
of ensemble members support this outcome with no measurable rain
in Phoenix. However, a small fraction of the guidance, including a
few ensemble members and deterministic models, show a slight
chance for showers over the lower desert. In this case, virga,
sprinkles and some light showers of little consequence may sneak
into the Phoenix area Wednesday afternoon.

Farther west, a very tightly packed pressure gradient on the
western flank of the disturbance will strengthen the low level
winds. With afternoon mixing, wind gusts in excesses of 30 mph
will be possible across much of southeast California and western
Arizona, particularly over any higher terrain features such as the
Chocolate Mountains and Joshua Tree National Park. The stronger
winds will have potential for producing areas of blowing dust and
sand. Forecast trends favor lower speeds over south-central
Arizona, including Phoenix, with gusts mostly below 20 mph.

A gradual warming trend will begin for Thursday and Friday into
the weekend as a strong ridge of high pressure gradually builds
in aloft from west to east. Winds will remain somewhat breezy on
Thursday and Friday across the region due to an enhanced gradient
between the building ridge to the west and low pushing into Mexico
and south Texas, but gusts will be weaker than on Wednesday.
Heights at 500 mb will climb to 584-585 dm by Saturday with highs
approaching 80 degrees on Saturday and Sunday over the lower
deserts of southeast California. Highs will be in the mid to upper
70s over the lower deserts of south central Arizona, some 6-10
degrees above normal. However, this warmth should be short lived
as an increasing number of ensemble members are depicting a more
robust longwave trough approaching the Desert Southwest by early
next week. This should cool temperatures back closer to seasonal
normals and possibly bring increased rain chances if the majority
of ECMWF members verify. However, the vast majority of Canadian
and GEFS members depict weaker trough displaced further east that
would result in continued dry conditions.

&&

.AVIATION...Updated at 0520Z.

South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:

Mostly clear skies and light wind speeds will prevail through much
of the TAF period. Light westerly winds will transition to
easterly over the next few hours at most terminals. Near KPHX the
switch to easterly flow will be delayed, and there is some
uncertainty on exactly when this transition will occur, with a
best estimate of near 10Z. A return to westerly flow by early
afternoon is anticipated at all terminals. CIGS will begin to
lower by late Tuesday evening to near 15 kft.

Southeast California/Southwest Arizona including KIPL and KBLH:

Light winds with mostly clear skies anticipated at both
terminals. Winds will remain out of the north at KBLH and out of
the west at KIPL. No aviation concerns anticipated.

&&

.FIRE WEATHER...
Wednesday through Sunday:
Gusty northerly winds are expected on Wednesday afternoon through
Thursday morning over southeast California and southwest Arizona
as an upper-level disturbance moves through the region. Wind gusts
up to 30 mph are expected during this time in the Colorado River
Valley with stronger gusts up to 35 mph at higher elevations.
Breezy conditions are expected for south central Arizona, but
gusts should generally remain below 20 mph. Winds will remain
elevated on Thursday and Friday with speeds up to 15 mph before
decreasing for the weekend as a strong ridge of high pressure
builds in over the region. Temperatures will gradually warm up into
the weekend when highs will be 5-10 degrees above normal. Minimum RH
values will drop into the 15-30% range with during the afternoons
while overnight recoveries will rise to at least 50% for most areas.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&

DISCUSSION...Hopper/Deems
AVIATION...Hodges
FIRE WEATHER...Hopper/Deems/CB

Nearby

Wind Advisories in California, 2020Wind Advisories in Arizona, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.